Arkansas, 2013

Hail and Damaging Winds in Arkansas, August 5, 2013

August 5, 2013 · NWS LZK · 8 events in 2 counties and zones

A stalled front in the state and an area of low pressure aloft moving into Arkansas from the northwest triggered a few severe storms on the evening of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A stalled front in the state and an area of low pressure aloft moving into Arkansas from the northwest triggered a few severe storms on the evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 5, 4:59 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 5, 4:59 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
559 PM CDT MON AUG 5 2013

.DISCUSSION...

UPDATED TO INCLUDE THE 00Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

SHRA/TSRA WILL BE POSSIBLE AT CENTRAL AND SRN SITES OVER THE NEXT
FEW HRS BEFORE OVERALL COVERAGE DECREASES. LATER
TONIGHT...CONVECTION ACROSS MO WILL DROP SE INTO PORTIONS OF NRN
AR...SO HAVE MENTIONED VCTS AT NRN SITES AS A RESULT. SOME PATCHY
FOG WILL BE POSSIBLE OVERNIGHT DUE TO THE RECENT RAINFALL AT SOME
SITES. PRECIP CHANCES WILL BE LIMITED TO THE NRN SECTIONS OF THE
STATE FOR MUCH OF TUE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT MON AUG 5 2013/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

19Z SURFACE ANALYSIS INDICATES A NEARLY STATIONARY
BOUNDARY...CONVECTIVELY REINFORCED...ACROSS CENTRAL SECTIONS OF THE
FORECAST AREA. OBJECTIVE INSTABILITY FIELDS INDICATE 100MB MIXED
LAYER CAPE VALUES OF OVER 4000 J/KG ACROSS AREAS ALONG AND TO THE
SOUTH OF THIS BOUNDARY. ALSO...MOISTURE CONTENT OF LOCAL AIR MASS
IS QUITE HIGH...AS INDICATED BY OBSERVED PRECIPITABLE WATER
VALUES...WHICH ARE CLOSE TO THE TOP 99TH PERCENTILE OF
CLIMATOLOGICAL VALUES. CONVECTIVE DEVELOPMENT WOULD BE EXPLOSIVE
IN NATURE...HOWEVER OVERALL COVERAGE MAY BE LIMITED ...AS FORCING
IS VERY WEAK...AND SMALL SCALE IN NATURE.

CONDITIONS AGAIN APPEAR FAVORABLE FOR THE FORMATION OF AN
ORGANIZED CONVECTIVE COMPLEX TO DEVELOP OVERNIGHT OVER PORTIONS OF
THE CENTRAL PLAINS. THIS ACTIVITY WOULD BE BEST ABLE TO AFFECT
EXTREME NORTHERN AREAS LATE TONIGHT.

WARM TEMPERATURES...AND A VERY MOIST BOUNDARY LAYER WILL CONTRIBUTE
TO NEAR EXCESSIVE HEAT STRESS CONDITIONS ACROSS CENTRAL AND SOUTHERN
SECTIONS OF THE FORECAST AREA...DURING THE AFTERNOON HOURS OF
TUESDAY AND WEDNESDAY. CONVECTIVE DEBRIS...AND ANY MORNING
PRECIPITATION...WILL AFFECT LOCAL AFTERNOON HEAT STRESS CONDITIONS.

LONG TERM...FRIDAY THROUGH MONDAY

OVERALL PATTERN WILL REMAIN UNCHANGED...WITH A PERSISTENT
NORTHWEST WIND FLOW ALOFT. A FRONT WILL BE NEARLY PARALLEL TO THE
FLOW CLOSE TO THE ARKANSAS AND MISSOURI BORDER...AND WILL BE
STALLED. SYSTEMS FROM THE PLAINS WILL INTERACT WITH THE
FRONT...AND THIS WILL RESULT IN SEVERAL CLUSTERS OF SHOWERS AND
THUNDERSTORMS.

PRECIPITATION CHANCES WILL BE HIGHEST NEAR THE FRONT ACROSS
NORTHERN/EASTERN COUNTIES. RAIN WILL BE MORE SPOTTY IN THE
SOUTH/WEST.

AS FAR AS TEMPERATURES...THEY WILL BE PRETTY CLOSE TO NORMAL...
AND PERHAPS A LITTLE BELOW NORMAL IN THE NORTH/EAST WHERE MOST
PRECIPITATION IS EXPECTED. READINGS MAY AVERAGE A LITTLE ABOVE
NORMAL IN THE SOUTH/WEST WHERE DRY WEATHER PREVAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     71  91  72  95 /  40  50  20  20
CAMDEN AR         74  98  74 100 /  10  20   0  10
HARRISON AR       71  92  71  92 /  30  40  10  20
HOT SPRINGS AR    75  97  75  98 /  20  20   0  10
LITTLE ROCK   AR  75  96  76  98 /  20  30  10  10
MONTICELLO AR     76  97  76  99 /  20  30  10  10
MOUNT IDA AR      74  98  71  98 /  10  20   0  10
MOUNTAIN HOME AR  71  91  70  93 /  40  50  20  20
NEWPORT AR        71  90  74  95 /  40  50  20  20
PINE BLUFF AR     74  96  74  98 /  20  30   0  10
RUSSELLVILLE AR   71  96  72  97 /  20  30  10  20
SEARCY AR         71  94  73  97 /  30  40  10  10
STUTTGART AR      75  95  75  98 /  30  40  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BAXTER-BOONE-
CLEBURNE-FULTON-INDEPENDENCE-IZARD-JOHNSON-MARION-NEWTON-POPE-
SEARCY-SHARP-STONE-VAN BUREN.

&&

AVIATION...62
Hazardous weather outlook, Aug 5, 11:02 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1202 PM CDT MON AUG 5 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1202 PM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS MUCH
OF THE STATE.

THE MOISTURE CONTENT OF THE ATMOSPHERE IS ABNORMALLY HIGH ACROSS THE
STATE...AND THUNDERSTORMS WILL BE EFFICIENT RAINFALL PRODUCERS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT FORM.
ALSO...THROUGH THE EARLY EVENING...THE STRONGEST STORMS WILL BE
CAPABLE OF WIND GUSTS UP TO 50 MPH.

HEAVY RAINFALL WILL ALSO BE POSSIBLE LATE TONIGHT ACROSS AREAS
ALONG THE MISSOURI BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY WARM AND HUMID CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA
TUESDAY AND WEDNESDAY AFTERNOON. AFTERNOON HEAT INDEX VALUES WILL
APPROACH 105...ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, Aug 5, 1:31 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
231 PM CDT MON AUG 5 2013

ARZ004-013-052000-
MARION AR-SEARCY AR-
231 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEARCY AND SOUTHERN
MARION COUNTIES UNTIL 300 PM CDT...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SAINT JOE...OR 10 MILES
SOUTHWEST OF YELLVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ZACK...               SAINT JOE...          MAUMEE...
  EVENING STAR...       DUFF...               PINDALL...
  MULL...               MORNING STAR...       MAUMEE CROSSING...
  LONE PINE...          HARRIET...            GILBERT...
  COZAHOME...           BUFFALO RIVER STATE PARK...
  BRUNO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3610 9243 3588 9252 3604 9289 3617 9282
TIME...MOT...LOC 1931Z 289DEG 15KT 3610 9276

224
Special weather statement, Aug 5, 2:27 PM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
327 PM CDT MON AUG 5 2013

ARZ039-043-044-052045-
PERRY AR-PULASKI AR-SALINE AR-
327 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SALINE...NORTHWESTERN
PULASKI AND EASTERN PERRY COUNTIES UNTIL 345 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LITTLE ITALY...OR 7 MILES
WEST OF LAKE MAUMELLE...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MAUMELLE...      LITTLE ITALY...       WYE MTN...
  WYE...                FOURCHE...            BIGELOW...
  ANTIOCH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3501 9262 3485 9249 3481 9274 3495 9279
TIME...MOT...LOC 2027Z 254DEG 3KT 3491 9267

62
Special weather statement, Aug 5, 3:41 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
441 PM CDT MON AUG 5 2013

ARZ045-046-052210-
LONOKE AR-PRAIRIE AR-
441 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PRAIRIE AND NORTHERN
LONOKE COUNTIES UNTIL 515 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PARNELL TO 6
MILES NORTH OF LONOKE TO NEAR SISEMORE...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LONOKE...             CABOT...              WARD...
  SYLVANIA...           SISEMORE...           PRAIRIE CENTER...
  PARNELL...            OLD AUSTIN...         MCCREANOR...
  GREYSTONE...          CARLISLE...           BARRETTSVILLE...
  AUSTIN...             WOODLAWN...           SCREETON...
  FURLOW...             BUTLERVILLE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 169 AND 191.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3469 9157 3474 9193 3486 9205 3496 9208
      3501 9207 3502 9209 3505 9197 3505 9194
      3482 9160
TIME...MOT...LOC 2141Z 282DEG 14KT 3492 9201 3487 9187
          3480 9182

62
Special weather statement, Aug 5, 5:32 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
632 PM CDT MON AUG 5 2013

ARZ068-069-060020-
BRADLEY AR-DREW AR-
632 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DREW AND EASTERN
BRADLEY COUNTIES UNTIL 715 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF FOUNTAIN HILL...OR 14 MILES NORTH
OF NORTH CROSSETT...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3334 9211 3345 9205 3340 9181 3340 9180
      3339 9181 3339 9197 3335 9196 3334 9198
      3331 9197 3328 9201 3328 9203
TIME...MOT...LOC 2333Z 214DEG 3KT 3337 9199

62

The radar

The Springfield radar (KSGF), 134 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Baxter

When
August 5, 6:33 PM CST to 7:33 PM CST
Where
Baxter County, 3 mi NNE of Mountain Home
Reported by
Trained Spotter
Coordinates
36.370, -92.359

Rainfall measured 2.70 inches in one hour.

Thunderstorm Wind, Baxter

When
August 5, 7:28 PM CST
Where
Baxter County, Lakeview
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.370, -92.550

Some trees were blown down.

Thunderstorm Wind, Baxter

When
August 5, 7:31 PM CST
Where
Baxter County, 1.23 mi E of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.380, -92.448

A tree fell onto a car, trapping the people inside. They were extricated and found to have no injuries.

Hail, Baxter

When
August 5, 7:33 PM CST
Where
Baxter County, 3 mi NNE of Mountain Home
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.370, -92.359

Thunderstorm Wind, Baxter

When
August 5, 7:33 PM CST
Where
Baxter County, 0.98 mi E of Monkey Run to 1.62 mi E of Monkey Run
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.352, -92.453

Trees were blown down. One of the trees fell on a house.

Hail, Baxter

When
August 5, 7:45 PM CST
Where
Baxter County, Mountain Home
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.330, -92.380

Thunderstorm Wind, Stone

When
August 5, 8:53 PM CST
Where
Stone County, 1.55 mi SSE of Allison
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.910, -92.107

Trees were blown down along Arkansas 5.

Thunderstorm Wind, Stone

When
August 5, 9:03 PM CST
Where
Stone County, 1.36 mi ENE of Timbo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.875, -92.297

Trees were blown down along Arkansas 66.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458584, 458578, 458579, 458583, 458585, 458580, 458581, 458582.